Taking too much acetaminophen (Tylenol) can cause more than a headache

The importance of correctly dosing acetaminophen

Your medicine can be a real headache if you don’t use it properly
February 23, 2017

When it comes to over-the-counter medication, acetaminophen seems to be the jack of all trades. However, it can also be dangerous when taken in large doses. Acetaminophen is the main ingredient in Tylenol, which has recently lowered their recommended maximum doses for single-ingredient Extra Strength Tylenol from eight pills per day (4000 mg) to six pills per day (3000 mg). Nicola Contreras, MSN, RN and clinical assistant professor with the Texas A&M College of Nursing, explains the importance of taking acetaminophen in proper doses.

When should you take acetaminophen

Acetaminophen is the ingredient used to treat mild to moderate aches and pains and as a fever reducer. According to the Acetaminophen Awareness Coalition (AAC), over-the-counter acetaminophen is not intended to treat chronic pain, and you should talk to your health care provider if pain lasts more than 10 days.

“Someone who has a condition, such as arthritis, may find themselves taking acetaminophen to help manage the pain,” Contreras said. “It could be used as part of a regimen in consultation with your providers, but its intended use is to treat occasional aches and pains.”

Many people will also take acetaminophen to deal with pain from common illnesses, such as the cold or flu. However, this is where some of the problem may arise in your medicine cabinet. According to the AAC, acetaminophen is the most common drug ingredient in America, and more than 600 over-the-counter and prescription medicines contain acetaminophen.

“One big problem with acetaminophen is that people may take one or two medications that have it as an active ingredient,” Contreras said. “For example, if you take one dose of Tylenol and then one dose of an allergy medication that has another dose, you are double-dosing, and that could be harmful.”

Dangers of too much acetaminophen

According to the Food and Drug Administration (FDA), acetaminophen ingestion was the leading cause of acute liver failure in the United States from 1998–2003, with 48 percent of acetaminophen-related cases associated with accidental overdose.

Acetaminophen can cause liver injury because of small amounts of acetaminophen that are converted to a toxic metabolite. The metabolite binds with liver proteins, which causes cellular damage. The amount of toxic metabolite produced and the ability of the liver to remove this metabolite before it binds to liver protein influence the extent of liver injury.

Acute liver failure can have serious complications, such as excessive fluid to the brain, infections and bleeding disorders. “Taking too much acetaminophen can lead to liver complications on a lethal level,” Contreras said. “Acute liver failure can potentially cause liver damage requiring a transplant or even cause death.”

Taking acetaminophen responsibly

Because acetaminophen can be found in a variety of medications, it’s important to look at the ingredients of other medications you may take along with Tylenol. Also, look out for ingredients such as “APAP” or “acetam” which are the same as acetaminophen. Also be careful if you’re traveling abroad: In some countries, the same drug is called paracetamol.

“There are a number of cold or allergy medications that have acetaminophen that people will take, and then they’ll take Tylenol as well to treat their aches or fever,” Contreras said. “It’s important to read the ingredients on the label so that you’re not double dosing.”

When it comes to talking to your health care provider, Contreras recommends being candid with your medications. “If you take acetaminophen, be sure to tell your health care provider that and ask if you should be taking these medications along with any prescriptions or drugs your provider may recommend.”

Also, check the Acetaminophen Awareness Coalition website for acetaminophen safety questions, including an interactive game where you choose a character and help them make safe medicinal decisions throughout the day.

— Dominic Hernandez

You may also like
military medicine training course
Texas A&M medical students get hands-on tactical military medicine training
Asparagus is can have an odd, but harmless, side effect
You asked: Why does asparagus make your urine smell?
Farida Sohrabji
Women in Medicine: Farida Sohrabji
Texas A&M becomes a living laboratory for workplace health